North Carolina, 2009

Lightning Strike in North Carolina, August 6, 2009

August 6, 2009 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm in advance of a cold front produced a lightning strike across portions of Currituck Sound.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm in advance of a cold front produced a lightning strike across portions of Currituck Sound.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 6, 9:19 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 6, 9:19 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1019 AM EDT THU AUG 6 2009

.SYNOPSIS...
WEAK LOW PRESSURE WILL MOVE THROUGH SOUTHEAST VIRGINIA THIS
AFTERNOON...THEN PUSH OFF THE MID ATLANTIC COAST TONIGHT. HIGH
PRESSURE BUILDS IN BEHIND THE LOW ON FRIDAY...THEN BECOMES
CENTERED OFF THE COAST OVER THE WEEKEND AND INTO EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC FNTL BNDRY DRAPED NE-SW THROUGH HEART OF FA ATTM. WK WV OF LO
PRES MVS ALG THAT FNT THROUGH SE VA THIS AFTN. LLVL FLO RMNG SSW
AHD OF THE FNT/LO...WHL MNLY N FLO ELSW. WDSPRD CLD CVRG OVR MOST
MD/VA CTYS...NMRS BRKS INVOF VA BCH ON S THROUGH CSTL NE NC.
LMTD/NO AVBL INSTABILITY ALG/N AND W OF FNTL BNDRY...WL HV
SCT/LIKELY SHRAS...ONLY CHC T...WHL IN WRMSCTR...SCTD SHRAS/TSTMS.
LCLLY HVY RA PSBL...ESP SE VA/NE NC. USUALLY...CLRG VRY SLO WHEN
LLVL FLO N (IN WAKE OF FNTL AND/OR SFC LO PASSAGES)...AND XPCTG
THAT TO BE THE CASE MOST PLCS THIS AFTN. BEST SHOT AT CLRG FAR
WNW...WHL PSNY OR VRBL CLDNS IN XTRM SE VA/NE NC. HI TEMPS ARND
80F FM CNTRL VA ON ENE TO ERN SHR...L/M80S FAR WNW...M/U80S XTRM
SE VA/NE NC.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
DECENT CONSENSUS THAT THE WAVE OF LOW PRESSURE TRACKS OFF TO THE
NE THIS EVENING...PUSHING THE FRONT SOUTH OF THE VA/NC BORDER.
DID STILL LINGER AT LEAST A SLIGHT (20%) POP OVER AREAS E OF I-95 FOR
THE ERLY EVENING...BUT OVERALL A MUCH DRIER AIRMASS SHOULD TAKE
HOLD FROM NW TO SE. COOLER TEMPS FOLLOW BY FRI MORNING (ESP ALONG
AND W OF I-95 WHERE A FEW SPOTS IN PIEDMONT MAY EVEN DIP BELOW 60
F). SEASONABLY WARM (AND LESS HUMID) CONDITIONS EXPECTED ON FRI
(HIGHS IN THE MID/UPR 80S WITH PLENTY OF SUNSHINE AND N/NE WINDS).
CHANCES FOR DIURNAL CONVECTION FRI AFTN/EVENING WILL BE VERY
LIMITED GIVEN THE POST- FRONTAL SUBSIDENCE...THOUGH CANNOT RULE
OUT ISOLATED ACTIVITY ALONG INTERACTING SEA/BAY/RIVER BREEZES (FOR
NOW WILL KEEP MENTION OUT OF THE FCST).

WARMING/MORE HUMID TREND RETURNS ON SAT AS THE HIGH MOVES
OFFSHORE AND BROAD MID/UPR LEVEL RIDGE (CORE OF REAL STEAMY
AIRMASS) APPROACHES FROM THE WEST. GFS/ECMWF/NAM HAVE TRENDED A
BIT FARTHER NORTH WITH NOCTURNAL MCS DEVELOPMENT ALONG THE RING
OF FIRE...DROPPING SE ALONG 585-590 DM 500 MB HEIGHTS AND
POTENTIALLY CLIPPING AT LEAST THE NRN PTNS OF THE FCST REGION
(ESPECIALLY THE LWR MD ERN SHORE). LOWERED MRNG POPS FOR ALL BUT
FAR NRN ZONES SAT MRNG...AND WENT W/ A 20 POP FOR MOST DURING THE
AFTN (30% FAR NORTH). HIGH TEMPS TREND WARMER...RANGING FROM THE
LWR/MID 90S SOUTH TO UPR 80S/ARND 90 NORTH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HAVE ADDED A CLIMATE SECTION LISTING RECORD HIGH TEMPS FOR
POTENTIAL MINI HEAT WAVE SUN-TUE...ALSO ADDRESSING THE OVERALL
LACK OF HOT DAYS THIS YEAR THUS FAR IN COMPARISON TO AVG.

RIDGE OF HIGH PRESS ACROSS THE SE US WILL DOMINATE THE PATTERN
THRU THE EXTENDED PERIOD. WILL BE A WARM PERIOD WITH HIGH TEMPS IN
THE MID TO UPPER 90S MOST AREAS SUNDAY THROUGH TUESDAY. A WEAK
COLD FRONT CROSSES THE MID ATLANTIC TUE NIGHT AND INTO WED. TEMPS
FALL OFF A FEW DEGREES ON WED...BUT STILL IN THE LOW TO MID 90S.
MEX GUIDANCE AND THICKNESS SCHEME BOTH HAD WARM TEMPS...WHILE HPC
MAX TEMPS WERE COOLER THAN GUIDANCE. GENERALLY KEPT PREVIOUS FCST
HIGH TEMPS...BUT PUSHED THEM UP A DEGREE OR TWO BASED ON
MEX/THICKNESS. HAVE KEPT A CHANCE FOR PULSE AFTERNOON/EVENING
SHRA/TSRAS SUNDAY...THEN DROPPED POPS TO 14 PCT OR BELOW FOR
SUNDAY NIGHT INTO MONDAY. WENT SLT CHC MONDAY NIGHT...AND
INCREASED TO CHC ACROSS MUCH OF THE AREA AS THE COLD FRONT
APPROACHES. BEST CHC OF PRECIP IS ON WED AS THE FRONT MOVES
THROUGH.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
UNSETTLED WX TODAY AS AREAS OF SHRAS WITH EMBEDDED TS CONTINUE TO
DEVELOP ACROSS THE REGION...AHEAD OF A COLD FRONT APPROACHING FROM
THE NW/N. MAINLY MVFR CONDS EXPECTED ALTHO BRIEF LOWERING TO IFR
WILL BE POSSIBLE IN HEAVIEST SHRA/TS ACTIVITY. WILL INCLUDE MENTION
OF CB FOR ALL TAFS TODAY UNTIL FROPA. COLD FRONT WILL BEGIN TO MOVE
THRU NRN AREAS BTWN 18-21Z...THEN EVENTUALLY SE VA/NE NC BTWN 00-03Z
FRI.
HIGH PRES BUILDS IN BEHIND THE FRONT LATE TONIGHT INTO FRI. AREAS OF
FOG ARE EXPECTED ACROSS THE AREA TONIGHT AND AGAIN FRI NIGHT WITH A
VERY MOIST GROUND/SFC AFTER THE RECENT RAINS...AND WITH CLEARING AND
LIGHT WINDS FOLLOWING FROPA. HIGH PRES MOVES OFFSHORE FRI NIGHT AS
THE NEXT COLD FRONT APPROACHES FROM THE NW...SLOWLY MOVING NRN AREAS
SAT INTO EARLY SUN. SCT SHRA/TS EXPECTED AHEAD OF THE FRONT...AND
CONDS MAY BRIEFLY LWR TO IFR/MVFR IN HEAVIEST ACTIVITY. HIGH PRES
THEN BUILDS IN FROM THE S/SW BY LATE SUN INTO MON.

&&

.MARINE...
NO MARINE HEADLINE ANTICIPATED FOR THE REMAINDER OF THE WEEK. COLD
FRONT DROPS THRU FROM THE NW/N TODAY. NAM AND AKQ WRF CONTINUE TO
HINT AT A MINOR NW/N SURGE BEHIND THE FRONT...ALTHO BOTH KEEP CONDS
BLO SCA. HIGH PRES BUILDS IN TONIGHT INTO FRI. LIGHT WINDS WILL BE
DIURNALLY DRIVEN ON FRI...WITH ONSHORE WINDS IN THE AFTN/EVNG WITH
SEABREEZE DEVELOPMENT. PRES GRADIENT TIGHTENS BY SAT AS A COLD FRONT
APPROACHES FROM THE NW. SOUTHERLY WINDS INCREASE TO NEAR SCA
LEVELS...AND IN RESPONSE SHORT PERIOD (WIND) WAVES BUILD TO 3 TO 4
FT BY SAT AFTN/EVNG. WILL REFRAIN FROM RAISING ANY FLAGS ATTM BEING
A GOOD 5 TO 6 FCST PERIODS OUT...ALTHO BOTH GFS AND NAM AGREE ON
WINDS APPROACHING SCA CRITERIA...AND WNA4 WAVEWATCH BUILDS SEAS
CLOSE TO 5 FT OVER THE NRN COASTAL WATERS...SO WILL CONTINUE TO
MONITOR AS WE GET CLOSER TO THE EVENT. HIGH PRES BUILDS IN FROM THE
SW SAT NIGHT INTO SUN...AND WINDS DIMINISH/SEAS SUBSIDE AS A RESULT.
SW/S FLOW THEN PERSISTS INTO EARLY NEXT WEEK WITH HIGH PRES ANCHORED
TO OUR SW.

AS FOR RIP CURRENTS...RAISED THE THREAT TO MODERATE FOR THE NRN
BEACHES (INCLUDING OCEAN CITY MD). LATEST BUOY OBS/ANALYSIS
INDICATING 1 TO 2 FT E/SE SWELL AT AROUND 13-14 SECONDS. THIS SWELL
COMBINED WITH ONSHORE FLOW/WINDS WILL INCREASE THE RISK OF RIP
CURRENTS. HOWEVER WILL MAINTAIN A LOW RISK FOR THE SRN BEACHES (VA
BEACH/CURRITUCK) AS WINDS WILL BE PRIMARILY OFFSHORE/SW TODAY AHEAD
OF A COLD FRONT...WHICH SHOULD KEEP THE THREAT LEVEL IN THE LOW
CATEGORY...ALTHO THE DAY SHIFT WILL NEED TO MONITOR FOR ANY CHANGES.

&&

.CLIMATE...
THUS FAR THE TRULY HOT DAYS (HIGHS OF 95F OR HIGHER) HAVE BEEN
LACKING THIS SUMMER. PRETTY GOOD CONSENSUS THAT THE PATTERN FROM
SUNDAY INTO TUESDAY WILL BE CONDUCIVE FOR HIGHS AT OR ABOVE 95F
FOR MUCH OF THE AREA. IN THE TABLE BELOW...HAVE LISTED THE CLIMO # OF
DAYS PER YR FOR 95+ DAYS (BASED ON A 60 YR AVG) AND WHAT HAS
OCCURRED THUS FAR THIS YEAR (ALSO INCLUDED 2008 FOR COMPARISON)...

LOCATION..........2009.......AVG PER YR.....2008

RICHMOND/RIC.....2 DAYS........12 DAYS.....16 DAYS
NORFOLK/ORF......1 DAY..........8 DAYS......9 DAYS
SALISBURY/SBY....1 DAY..........5 DAYS......4 DAYS

NOT FORECASTING RECORD HIGHS YET....BUT HAVE INCLUDED THEM FOR SUN/MON/TUE...

LOCATION........SUN AUG 9TH...MON AUG 10TH...TUE AUG 11TH

RICHMOND/RIC.....101 (1930)....100 (1900).....102 (1900)
NORFOLK/ORF......100 (1930).....99 (1977).....100 (1900)
SALISBURY/SBY....102 (1930).....97 (1977)......99 (1949)
ELIZABETH CITY...102 (1977).....99 (1977)......98 (1977)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ALB/LKB
NEAR TERM...ALB/LKB
SHORT TERM...BKH/LKB
LONG TERM...ALS
AVIATION...JRL
MARINE...JRL
CLIMATE...LKB
Hazardous weather outlook, Aug 6, 5:09 AM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
609 AM EDT THU AUG 6 2009

ANZ630>633-650-652-654-656-658-071015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
609 AM EDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS WITH SCATTERED THUNDERSTORMS MAY PRODUCE HEAVY DOWNPOURS
AND STRONG GUSTY WINDS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012-VAZ048-049-060>076-079>083-087>090-092-071015-
NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
609 AM EDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA
OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-NCZ013>017-030>032-102-VAZ077-078-084>086-091-093>098-
071015-
DORCHESTER-WICOMICO-SOMERSET-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-YORK-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
609 AM EDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS WITH SCATTERED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL TODAY. A FEW STORMS MAY BE ACCOMPANIED BY STRONG GUSTY
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-VAZ099-100-071015-
INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
609 AM EDT THU AUG 6 2009

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SHOWERS WITH SCATTERED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

In the hours before

Special weather statement, Aug 6, 11:06 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1206 PM EDT THU AUG 6 2009

NCZ012>017-030>032-102-VAZ092-093-095>098-061800-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...COROLLA...FRANKLIN
1206 PM EDT THU AUG 6 2009

AT 1202 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SCATTERED
THUNDERSTORMS DEVELOPING OVER INTERIOR SECTIONS OF NORTHEAST NORTH
CAROLINA. SCATTERED STORMS ARE EXPECTED TO CONTINUE TO DEVELOP
EARLY THIS AFTERNOON...WHILE SPREADING NORTHEAST INTO EXTREME
SOUTHEAST VIRGINIA. ANY THUNDERSTORM MAY BE ACCOMPANIED BY GUSTY
WINDS TO 40 MPH...LOCALLY VERY HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA AND REMAIN INDOORS UNTIL THE STORM HAS PASSED. MOTORISTS
SHOULD BE ALERT FOR SUDDEN CHANGES IN VISIBILITY WHEN ENCOUNTERING
VERY HEAVY RAIN.

ALB
Special weather statement, Aug 6, 11:27 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1227 PM EDT THU AUG 6 2009

NCZ014>017-032-VAZ097-061730-
CAMDEN NC-CHESAPEAKE VA-GATES NC-PASQUOTANK NC-PERQUIMANS NC-WESTERN
CURRITUCK NC-
1227 PM EDT THU AUG 6 2009

...STRONG THUNDERSTORM MOVING INTO NORTHERN PASQUOTANK COUNTY...

AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF MORGANS CORNER...OR ABOUT 6
MILES SOUTHEAST OF SUNBURY...MOVING NORTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR LYNCHS CORNER AT 1240 PM EDT...HORSESHOE
AT 1250 PM EDT...SOUTH MILLS AT 1255 PM EDT...LILLY AT 100 PM EDT...
TAR CORNER AT 105 PM EDT...NORTHWEST AT 120 PM EDT.

WIND GUSTS TO 45 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL RATES OF 1 TO
2 INCHES PER HOUR WITH THESE STORMS. PONDING OF WATER ON ROADWAYS IN
OTHER LOW LYING AND POOR DRAINAGE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

ALB
Special weather statement, Aug 6, 12:27 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
127 PM EDT THU AUG 6 2009

NCZ030-061830-
BERTIE NC-
127 PM EDT THU AUG 6 2009

...STRONG THUNDERSTORMS APPROACHING BERTIE COUNTY...

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 18 MILES SOUTHWEST OF WINDSOR...OR ABOUT 10
MILES WEST OF WILLIAMSTON...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR QUITSNA AT 155 PM EDT...WINDSOR AT 220 PM
EDT...WOODARD AT 230 PM EDT.

EXPECT SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY
HEAVY RAINFALL IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE
SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL
THE STORMS HAVE PASSED.

FOSTER

The radar

The Norfolk radar (KAKQ), 107 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Currituck

When
August 6, 12:30 PM EST
Where
Currituck County, 0.56 mi E of Currituck
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.450, -76.010

Lightning strike produced a structural fire and caused scattered power outages.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194250.